Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Arthritis and Rheumatism

Ibuprofen and Edema

08/19/2002

Question:

I am a 30 yr old female and have been taking 2400 mg of ibuprofen per day for the past 9 months for undiagnosed multiple joint pain and stiffness (possible RA). For the past 6 weeks I have noticed pitting edema in my legs. Some days are worse than others, but it`s there constantly. Is this something I should be woried about? Does ibuprofen cause this?

Answer:

Fluid retention, which can cause pitting edema, is a common side effect of ibuprofen and all of the other NSAIDs, including the new selective COX2 inhibitors, such as Celebrex and Vioxx. It is not caused by other pain-relievers that lack anti-inflammatory activity, such as acetaminophen (Tylenol and other brands). Generally, you can determine if the use of ibuprofen is causing the fluid retention and leg edema by discontinuing the ibuprofen for a couple of days and seeing if the leg edema completely resolves. Usually pitting edema in the legs becomes most noticeable after standing for several hours and is at its lowest level when you wake up in the morning. For most patients, mild pitting edema is harmless, although some patients develop such severe pitting edema that the drugs that cause it have to be discontinued or the patient must be treated with a diuretic. Many of these patients had a problem with kidney function even before they started to take an NSAID or are taking more than one medication that can influence kidney function and fluid retention. For most patients, the fluid retention associated with NSAID use does not reflect anything to be worried about; however, in some patients NSAID use can cause high blood pressure and/or a considerable decrease in kidney function. For this reason, it would be advisable to have your blood pressure checked and for your physician to perform blood tests that will indicate your kidney function and serum albumin level and a urine examination (urinalysis) that will determine whether NSAID use is causing you to lose protein and/or blood cells in the urine. If these tests are normal and your leg edema is relatively mild it should be safe for you to continue to take ibuprofen. Wearing support hose and keeping your legs elevated, whenever possible, should decrease edema. If the lab tests and/or blood pressure are abnormal, your physician should consider reducing your dose of ibuprofen, check to see whether it may be interacting with other medications that you may be taking (including herbal preparations and other drugs that you may be buying as "health foods" or buying without a prescription), substituting a different form of therapy, or (if there is no evidence of decreased kidney function or kidney damage), adding a low dose of a diuretic to your treatment regimen.

For more information:

Go to the Arthritis and Rheumatism health topic, where you can:

Response by:

Fred Finkelman, MD
Director, Division of Immunology
College of Medicine
University of Cincinnati